Lake Superior, 2017Marine Thunderstorm Winds in Lake Superior, June 15, 2017
June 15, 2017 · NWS MQT · 9 events in 4 counties and zones
An upper disturbance moving east across a frontal boundary produced strong to severe thunderstorms across portions of the east half of Lake Superior on the afternoon of the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moving east across a frontal boundary produced strong to severe thunderstorms across portions of the east half of Lake Superior on the afternoon of the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 15, 3:17 PM EST, 3 minutes earlier.
Area forecast discussion, Jun 15, 3:17 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
417 PM EDT Thu Jun 15 2017
.SHORT TERM...(This evening through Friday)
Issued at 209 PM EDT THU JUN 15 2017
Afternoon water vapor imagery shows shortwave energy beginning to
work its way across western portions of Upper Michigan this
afternoon, with a weak surface front pushing into central portions
of the area. Ahead of this front, moisture pooling has allowed mid
60 dew points to linger across the east. A few isolated
thunderstorms developed along the leading edge of the shortwave and
initially pulsed up rather quickly before weakening, with additional
updrafts observed developing on visible satellite imagery.
As the above mentioned shortwave continues to lift across Upper
Michigan this afternoon, expect thunderstorms to develop and become
more numerous mostly across the central and eastern portions of the
area. With effective bulk shear of 30 to 40 knots along the leading
edge of the shortwave and upwards of 1500-2500 J/kg of SBCAPE, under
a weakly capped environment, a few strong to marginally severe
storms look possible. With temperatures cooling a bit aloft,
freezing levels have lowered and will allow for a hail threat with
any of the stronger storms, especially if any storms can develop any
organized rotation. Also, with steep low-level lapse rates in place
across central portions of the area, strong winds will be possible,
especially with any downdrafts that collapse given the explosive
growth that is possible with updrafts. Tonight, any lingering storms
will weaken and exit the area. Tomorrow, there is another chance for
showers and thunderstorms as a shortwave lifts east across the area.
.LONG TERM...(Friday night through Thursday)
Issued at 416 PM EDT THU JUN 15 2017
Unsettled weather with near to slightly below normal temperatures
expected to push into the Upper Great Lakes region through much of
the extended forecast. This will be largely due to a general
troughing pattern set to remain nearly stationary or steadily
reinforced across the area. Waves of energy are expected to rotate
around the trough intermittently as the main upper low meanders
slowly across Ontario/south-central Canada. There will be some added
energy to the low over the weekend, which will help to enhance the
precipitation potential. This added energy, will help to develop a
deeper surface low that is progged to move over the central U.P. At
this point will stick with a consensus of the models through this
time period, keeping the intermittent chances of showers and
thunderstorms in the forecast. The main focus for more widespread
steady showers and possibly some thunderstorms will be Saturday into
Sunday. Depending on the track of the surface low, enough
instability may increase enough to give a few stronger thunderstorms
for far south central locations Saturday afternoon and evening. For
most other area the threat for severe weather is expected to be
minimal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 125 PM EDT THU JUN 15 2017
As a shortwave moves through the region this afternoon and evening
showers and thunderstorms are possible, especially at KCMX early
this afternoon and KSAW later this afternoon/evening. Ceilings
should remain VFR over the next 24 hours, but any terminals that
thunderstorm cores go over may see brief visibilities restrictions.
Gusty winds this afternoon will relax overnight, and then winds will
pick up again late Friday morning.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 416 PM EDT THU JUN 15 2017
Winds will become westerly and remain or diminish to below 20
knots through this evening as a front moves through Lake Superior.
The pressure gradient will continue to decrease for the end of
the work week allowing winds to remain 20 knots or less. Winds
will increase again this weekend as a low pressure system develops
over the Upper Peninsula and Lake Superior. This will give wind
gusts into the 20 to 30 knot range by Sunday. The wind direction
will depend on the final track and placement of the low. &&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Dense Fog Advisory until 11 PM EDT this evening for LSZ245-
263>266.
Lake Michigan...
Dense Fog Advisory until 10 PM EDT this evening for LMZ248.
&&
SHORT TERM...Ritzman
LONG TERM...KEC
AVIATION...Ritzman
MARINE...KECHazardous weather outlook, Jun 15, 2:56 PM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
356 PM EDT Thu Jun 15 2017
MIZ001>007-009>014-084-085-162000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
356 PM EDT Thu Jun 15 2017 /256 PM CDT Thu Jun 15 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms through early evening. Some
storms may produce small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periodic thunderstorms will be possible through Saturday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-162000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
356 PM EDT Thu Jun 15 2017 /256 PM CDT Thu Jun 15 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
There is a chance of thunderstorms through early evening. Some
storms may produce small hail and gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periodic thunderstorms will be possible through Saturday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-162000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
356 PM EDT Thu Jun 15 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Areas of fog, locally dense, will linger through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periodic thunderstorms will be possible through Saturday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
KEC
In the hours before
Special weather statement, Jun 15, 12:35 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Marquette MI
135 PM EDT THU JUN 15 2017
MIZ002-003-151815-
Ontonagon MI-Houghton MI-
135 PM EDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUGHTON AND
NORTHEASTERN ONTONAGON COUNTIES UNTIL 215 PM EDT...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Redridge, or 18 miles southwest of Houghton,
moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Houghton, Hancock, South Range, Redridge, The Upper Entrance of
Portage Canal, Dollar Bay, McLain State Park, Toivola, Freda,
Painesdale and Donken.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4711 8845 4687 8894 4700 8909 4708 8901
4708 8900 4710 8899 4720 8889 4730 8869
TIME...MOT...LOC 1735Z 222DEG 17KT 4700 8893
RitzmanSpecial weather statement, Jun 15, 1:14 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Marquette MI
214 PM EDT THU JUN 15 2017
MIZ001-003-151900-
Keweenaw MI-Houghton MI-
214 PM EDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW AND NORTHEASTERN
HOUGHTON COUNTIES UNTIL 300 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Houghton County Airport, or near Houghton, moving northeast at 35
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Houghton, Calumet, Eagle Harbor, Eagle River, Hancock, Laurium, Lake
Linden, Bete Grise, Hubbell, Houghton County Airport, Lac La Belle,
Phoenix, Dollar Bay, Mohawk, Gay, Allouez, Delaware, Copper City,
Ahmeek and Gratiot Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4731 8785 4715 8813 4713 8814 4702 8848
4721 8865 4752 8811
TIME...MOT...LOC 1814Z 237DEG 30KT 4714 8846
RitzmanLocal storm report, Jun 15, 1:39 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
239 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.49W
06/15/2017 M54 MPH HOUGHTON MI ASOS
&&
JMRLocal storm report, Jun 15, 1:54 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
254 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 6 ESE LAKE LINDEN 47.17N 88.29W
06/15/2017 M0.50 INCH HOUGHTON MI TRAINED SPOTTER
&&
PETROMarine Thunderstorm Wind, Huron Islands to Marquette Mi
- When
- June 15, 3:20 PM EST to 3:25 PM EST
- Where
- Huron Islands to Marquette Mi forecast zone, Big Bay Point Light
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.840, -87.680
Measured wind gust at the Big Bay Light station.
Marine Hail, Marquette to Munising Mi
- When
- June 15, 5:27 PM EST to 5:37 PM EST
- Where
- Marquette to Munising Mi forecast zone, 2.35 mi NW of Munising
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.440, -86.700
There was a public report of 1.50 inch diameter hail at Christmas. The hail lasted approximately ten minutes.
Marine Thunderstorm Wind, Marquette to Munising Mi
- When
- June 15, 5:39 PM EST to 5:44 PM EST
- Where
- Marquette to Munising Mi forecast zone, Munising
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.420, -86.660
Measured wind gust at the Munising ASOS.
Marine Thunderstorm Wind, Munising to Grand Marais Mi
- When
- June 15, 5:39 PM EST to 5:44 PM EST
- Where
- Munising to Grand Marais Mi forecast zone, 3.74 mi SSW of Grand Island Harbor Light
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.410, -86.650
Measured wind gust at the Munising ASOS.
Marine Thunderstorm Wind, Munising to Grand Marais Mi
- When
- June 15, 5:40 PM EST to 5:45 PM EST
- Where
- Munising to Grand Marais Mi forecast zone, Grand Marais Light
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.680, -85.970
Measured wind gust at the Grand Marais Light.
Marine Thunderstorm Wind, Grand Marais to Whitefish Point Mi
- When
- June 15, 5:40 PM EST to 5:45 PM EST
- Where
- Grand Marais to Whitefish Point Mi forecast zone, Grand Marais Light
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.680, -85.970
Measured wind gust at the Grand Marais Light.
Marine Thunderstorm Wind, Munising to Grand Marais Mi
- When
- June 15, 5:50 PM EST to 5:55 PM EST
- Where
- Munising to Grand Marais Mi forecast zone, Grand Marais Light
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.680, -85.970
Measured wind gust at the Grand Marais Light.
Marine Thunderstorm Wind, Grand Marais to Whitefish Point Mi
- When
- June 15, 5:50 PM EST to 5:55 PM EST
- Where
- Grand Marais to Whitefish Point Mi forecast zone, Grand Marais Light
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.680, -85.970
Measured wind gust at the Grand Marais Light.
Marine Hail, Munising to Grand Marais Mi
- When
- June 15, 5:51 PM EST to 5:56 PM EST
- Where
- Munising to Grand Marais Mi forecast zone, 2.8 mi S of Grand Island Harbor Light
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 46.420, -86.610
There was a report of golf ball sized hail at Pictured Rocks Golf Course.
- Marine Hail
- Hail three-quarters of an inch or larger over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Flash Flood and Hail in Texas, June 15, 2017$2.0 million · 2 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 708057, 708059, 708061, 708063, 708064, 708065, 708067, 708068, 708060.